The Lupus Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
42 Posts
Discussion Starter · #1 ·
Hi guys,

I saw a rheumy yesterday not my usual one and was told i had a result of 160? Wat does this mean as he says ive to start steriod treatment now for a 2 month trial period. Ive been on Plaqenil now for nearly a year and have flared on and off.
What other options are theyre other than steriods? Im really concerned as ive read theyre are loads of side effects?
Weight gain is something i do not want to add to the equation as im already 3 stone over weight through lack of exercise?
Is theyre anyone out there who has avoided the weight gain associated with steroids?

Much luv Gwennie x
 

·
Inky
Joined
·
249 Posts
HI Gwennie
I am not sure what the 160 means in your blood tests, but I am sure someone else will do. It looks like the Plaquenil isn't quite controlling the lupus and they want to top your meds up to see if they can improve things.

With me the weight gain was because I got a ferocious appetite on steroids, I could eat and eat and eat. So I had to learn to control it, not always successfully.

I think the side effects depend on each individual to some extent and also on the dose. I was only on relatively low doses (10mg to start down to 5mg eventually). But my skin did get a bit thinner, my face and waist got a bit fatter and I bruised more easily. :mad:

I have never felt as good since though and am thinking those side effects may have been worth the benefits. Steroids got rid of my headaches (which are now back) gave me more energy, helped with the joint inflammation and I think helped with the depression as well. And I was able to exercise more, I can't at all just now.

I have mild lupus, other people take much bigger doses of pred. and they can tell you more than me. Not sure whether I have helped here.
Love Sara x
 

·
Registered
Joined
·
42 Posts
Discussion Starter · #3 ·
Thanks for such a quick response SJink.
So i will have to get my fruit n veg snacks at the ready.
Thanks for the tip
G x
 

·
Registered
Joined
·
4,444 Posts
My best guess is your 160 results means a 1:160 titre on the ANA test? If so, then it's not really a concern because the ANA titre is fairly irrelevant since it doesn't correlate to symptoms and that is a titre that isn't horribly high.

As for prednisone, I do know a few people that LOST weight on it! Don't ask me how! *lol* I get the voracious appetite from it, and learned after a while that I absolutely must eat protein, fat and carbs at every meal or else I would be terribly hungry within 1-2 hours. If I only ate carbs I would get ridiculously hungry within an hour. For me, having vegetables around to munch on just didn't cut it, it does give me a tendency to crave sugary sweets too! *lol* I am usually on 20mg for a while though, and the side effects dissipate quite quickly once I get to 7.5 and below.

A trial of prednisone may be a very good thing for you, to see if it will help you since it's been a year without a big improvement on Plaquenil alone. Good luck - I'd give it a go. You can always contact the doctor about a shorter trial if you find the effects too difficult to deal with. You will usually know within a few days if prednisone is going to help you actually...
 

·
Registered
Joined
·
42 Posts
Discussion Starter · #5 ·
Thanks Maia

Thank you very much for sharing your experience with me,lets hope i add to your list of people who have "lost" weight.
Im really struggling just now and would appreciate any let up of my symptoms.I am willing to give it a go and try to keep positive that i can refrain from weight gain.Fingers crossed.
Ill keep you posted.
Once again thanks for your advise.
Luv Gwennie x
 
1 - 5 of 5 Posts
Top